Changes and Temodar cycle

Thank you for your prayers for our trip to California last week. Our return home went quite smoothly. God was good in that He urged a rental car agent to offer to drive us directly to the airport terminal in our rental van instead of having to move us and all our luggage on and off the interterminal bus. It was an amazing blessing. When we arrived at the terminal there were a bunch of wheelchairs just waiting in the lobby. Then, when we got off the elevator, a security agent shuffled us into the middle of the very long security checkpoint line. Lastly, there were also wheelchairs waiting when we got off the jetway in Phoenix. Coincidences? We don't think so. We are confident that it was the hand of a very loving God meeting needs we never knew we had.

The week so far has been challenging. At the recommendation of our oncologist, we decided to try giving Abby 12 hour time-release morphine pills around the clock. She was a little more sleepy, but she smiled and talked much more cheerfully. We suspect she was beginning to think that the pain she was experiencing was normal and that she was in a lot more pain than she (or we) knew. The greatest challenge for us all has been the significant decrease in strength in her left side. She now needs help with most everything, including walking. Hospice has provided a wheelchair and a walker which should help a great deal. However, we are still trying to figure out how to make the walker work for her since she can't keep a grip on the left handle. Despite the weakness, we think it is amazing that she is still able to walk at all. It seems as though she has lost most the use of her lifting muscles, but she can still use her left leg to support her body weight to take a step. This is another example of God's faithfulness to us. He seems to have (for the time being) protected certain muscles to allow Abby to continue to walk.

This week Abby is on her chemo drug, Temodar. She has not experienced any nausea so far. Yesterday, despite the morphine she had on board, she complained of a pretty bad headache. We were able to give her an extra dose of liquid morphine that seems to have helped. We are praying that the headache was due to the affect of the Temodar. However, the oncologist recommended that we increase her Decadron dose from 6 mg. to 8 mg. daily. until Monday and then try to back off to 6 mg again.

Please continue to pray for wisdom as we deal with new symptoms almost daily. Just last night she mentioned that her vision in her left eye was a little blurry. Also, pray for understanding and peace for Abby's young siblings, relatives and friends. They are beginning to see her tumor's effects in a much more visible way. You can also pray for Abby to face and mourn her losses with peace. Pray that we will help her do that as it is necessary. Please also pray for emotional and physical strength for C.R. and I as we need to help Abby more. God has strengthened us over the past months and we know He will continue to provide for us everything we need.

Finally, please pray for a decision we have to make regarding a medication. We have become aware of a drug called sulfasalazine which is FDA approved and used to treat intestinal disorders like Crohn's disease. A recent study has shown it to be effective in fighting glial tumors in mice. We are able to try it with Abby if we want. She would take it at home orally. Since it is an anti-inflamatory drug, one of our oncologists thinks it may even help relieve some of Abby's pain (swollen joints due to the Decadron). However, it does have known side-effects. We need to decide if we want to try it and risk making Abby feel worse than she already does. If you have an interest in reading more about the drug, please see this article in the Birmingham News, or the abstract from the initial investigational study in the Journal of Neuroscience.

Thank you for bearing with this long post. I had a lot to tell! God bless you all.

12:46 PM, 01 Dec 2005 by Amy Oldham Permalink | Attach Photo

Add comment